Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 190, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Nov 30, 2016, 5:36 PM EST for Edgefield County, McCormick County, Saluda County, South Carolina; Lincoln County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 30, 2016, 5:36 PM EST (22:36 UTC)
- Expired
- Nov 30, 2016, 6:15 PM EST
- In force
- 39 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lincoln County, GA, Edgefield County, SC, McCormick County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 30, 3:23 PM EST | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
463
WUUS52 KCAE 302236
SVRCAE
GAC181-SCC037-065-081-302315-
/O.NEW.KCAE.SV.W.0190.161130T2236Z-161130T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EST WED NOV 30 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL GEORGIA...
SALUDA COUNTY IN CENTRAL SOUTH CAROLINA...
NORTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
NORTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 615 PM EST
* AT 535 PM EST...A SEVERE THUNDERSTORM WAS LOCATED NEAR MCCORMICK...
OR 25 MILES NORTH OF EVANS...MOVING EAST-NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SALUDA...MCCORMICK...JOHNSTON...RIDGE SPRING...MONETTA...
PARKSVILLE...WARD AND PLUM BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3397 8234 3398 8231 3397 8230 3401 8223
3397 8218 3398 8205 3395 8204 3396 8201
3413 8187 3418 8172 3415 8165 3387 8159
3384 8162 3376 8238
TIME...MOT...LOC 2235Z 257DEG 42KT 3388 8225
HAIL...<.75IN
WIND...60MPH
$$
AWP2 follow-up statements
468
WWUS52 KCAE 302250
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
550 PM EST WED NOV 30 2016
GAC181-SCC065-302259-
/O.CAN.KCAE.SV.W.0190.000000T0000Z-161130T2315Z/
LINCOLN GA-MCCORMICK SC-
550 PM EST WED NOV 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN AND
NORTHEASTERN MCCORMICK COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST FOR
CENTRAL SOUTH CAROLINA.
LAT...LON 3383 8213 3383 8212 3384 8213 3394 8211
3396 8201 3413 8187 3418 8172 3415 8165
3387 8159 3384 8162 3381 8213
TIME...MOT...LOC 2249Z 257DEG 42KT 3392 8205
$$
SCC037-081-302315-
/O.CON.KCAE.SV.W.0190.000000T0000Z-161130T2315Z/
SALUDA SC-EDGEFIELD SC-
550 PM EST WED NOV 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR SALUDA AND NORTHERN EDGEFIELD COUNTIES...
AT 549 PM EST...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF EDGEFIELD...OR 27 MILES NORTH OF BELVEDERE...MOVING EAST AT 45
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SALUDA...JOHNSTON...RIDGE SPRING...MONETTA AND WARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3383 8213 3383 8212 3384 8213 3394 8211
3396 8201 3413 8187 3418 8172 3415 8165
3387 8159 3384 8162 3381 8213
TIME...MOT...LOC 2249Z 257DEG 42KT 3392 8205
HAIL...<.75IN
WIND...60MPH
$$
AWP804
WWUS52 KCAE 302310
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EST WED NOV 30 2016
SCC037-081-302320-
/O.EXP.KCAE.SV.W.0190.000000T0000Z-161130T2315Z/
SALUDA SC-EDGEFIELD SC-
610 PM EST WED NOV 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SALUDA AND NORTHERN EDGEFIELD
COUNTIES WILL EXPIRE AT 615 PM EST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST FOR
CENTRAL SOUTH CAROLINA.
LAT...LON 3383 8213 3383 8212 3384 8213 3394 8211
3396 8201 3413 8187 3418 8172 3415 8165
3387 8159 3384 8162 3381 8213
TIME...MOT...LOC 2310Z 257DEG 42KT 3397 8178
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 4:28 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Nov 30, 4:28 PM EST, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Columbia SC 428 PM EST Wed Nov 30 2016 .SYNOPSIS... An approaching cold front will cross the area this evening. Breezy conditions are expected today ahead of the front. Near record high temperatures today will lower to near normal for Thursday behind the cold front. Another weather system will bring a chance of showers Sunday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... As of mid-afternoon, water vapor imagery depicts a deep plume of Gulf moisture streaming into the region in the southwest flow between a closed upper low over the upper Mississippi Valley and a strong ridge centered over the Caribbean. Meanwhile, a strong cold front extending from central KY/TN through western AL continues to move eastward. Radar imagery shows the upstream convection in the form of a QLCS, with some discrete cells in advance of it. Some of the isolated discrete cells could shift into the area by mid- afternoon, but the convection associated with the QLCS should enter far western portions of the forecast area around or just prior to 5 pm based on the latest storm-motions. The QLCS is then expected to move eastward but weaken as it moves through the central Midlands, parts of the CSRA and points farther east as the upper level support starts to shift northward into the southern Mid-Atlantic region. The latest outlook from the Storm Prediction Center has the western Midlands and upper CSRA in a slight risk for severe thunderstorms, with the rest of the forecast area in a marginal risk. A potent low level jet, with winds reaching as high as 50-60 kt, will shift over the area ahead of the front. This will result in strong, mainly uni-directional shear based on forecast model soundings. SHERB values also reach upwards of 1 to 1.2 across parts of the western Midlands and upper CSRA. While the shear is very favorable for severe weather, the biggest limiting factor will be the lack of any significant instability. However, as daytime temperatures ahead of the front reach into the mid 70s to around 80, there could be just enough instability to support severe thunderstorms within a high shear, low CAPE environment. While the primary threat will be damaging winds, there is also the potential for isolated tornadoes, especially if surface winds back ahead of the front and/or if there are any broken or bowing line segments within the QLCS. Locally heavy rainfall could occur with precipitable water values rising to 1.5 to 1.75 inches, but the threat for flooding is limited given the progressive nature of the band of convection. Breezy conditions are also expected ahead of the front, but extensive cloud cover his limited mixing somewhat. However, where breaks in the clouds occur, a few gusts upwards of 25 to 30 mph is possible. Models are in good agreement showing the actual cold front moving through late this evening into the early overnight hours, and as it does so precipitation will quickly come to an end in its wake. Linger cloud cover could keep temperatures from falling significantly tonight, with lows in the 50s for most areas. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... Tranquil weather expected for the end of the week as surface high pressure builds into the region Thursday in the wake of the exiting cold front. Some clouds early in the day Thursday will shift east by midday and mostly clear skies expected late Thursday through Friday. Atmospheric moisture will be quite limited as precipitable water values fall to less than a half inch. 500mb flow becomes zonal across the southeastern states with little in the way of disturbances moving into the region which will provide rain free conditions. Temperatures on Thursday will remain above normal behind the front with highs in the 60s as the cooler air lags a bit but will move into the region Thursday night. Lows will fall into the upper 30s to around 40 Thursday night. Friday will be cooler with highs in the upper 50s to lower 60s while lows Friday night will again be in the upper 30s to lower 40s, although there is some uncertainty with how cold it may get as some higher clouds may be arriving from the west. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... There still remain some significant differences among the medium range models regarding the handling of southern stream shortwave energy moving eastward from the desert southwest into the lower Mississippi Valley and possible affecting the area during the Sunday to Wednesday time frame. The GFS shows a deepening western upper trough Saturday with a closed low developing over southern Baja while some of the shortwave energy continues to move across the Plains and dampening as it crosses the Carolinas on Sunday. This is followed by more energy digging into the western states and ejecting the closed low northeastward into an open wave moving through the middle of the country Monday into Tuesday with some upper ridging over the southeast, though with plenty of moisture in place. The ECMWF is more progressive with the southwestern upper low and brings it across the Southern Plains and Gulf Coast states Sunday and crosses our area on Monday. Given the uncertainty and low confidence in timing will plan to lean towards the WPC guidance and persistence keeping chances of rain in the forecast through much of the extended forecast period, though there are likely to be some periods of little or no precipitation. High temperatures through the period are expected to be near to slightly below normal with highs in the 50s to lower 60s while low temperatures will be near normal Sat/Sun nights then becoming above normal next week due to extensive clouds and precipitation expected. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... Main near term concern will be band of showers and thunderstorms moving east across the forecast area through this evening. Some weakening in the activity is possible as the line moves east, but there is a threat for low VSBYS in heavy rain and strong gusty winds with the passage of the line. Models are in agreement with the cold front and associated convection moving east of the TAF sites late this evening, with diminishing winds and VFR conditions returning to the area by late tonight. EXTENDED AVIATION OUTLOOK... A storm system will bring Gulf moisture and related restrictions on Sunday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Nov 30, 2:49 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 249 PM EST WED NOV 30 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-012000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 249 PM EST WED NOV 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON THROUGH MUCH OF THIS EVENING. THERE IS THE POTENTIAL FOR A FEW OF THESE THUNDERSTORMS TO PRODUCE DAMAGING WINDS AND PERHAPS AN ISOLATED TORNADO. THE GREATEST THREAT IS ACROSS THE WESTERN MIDLANDS AND UPPER CSRA...ALTHOUGH SEVERE WEATHER CANNOT BE RULED OUT FARTHER EAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Nov 30, 5:21 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EST WED NOV 30 2016
GAZ040-063>065-SCZ018-025-026-030-302300-
MCDUFFIE-LINCOLN-RICHMOND-COLUMBIA-MCCORMICK-SALUDA-EDGEFIELD-AIKEN-
521 PM EST WED NOV 30 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
MCDUFFIE...COLUMBIA... LINCOLN...NORTHERN RICHMOND...WESTERN
SALUDA...EDGEFIELD...MCCORMICK AND NORTHWESTERN AIKEN COUNTIES...
AT 518 PM EST...A LINE OF STRONG THUNDERSTORMS WERE MOVING INTO THE
CENTRAL SAVANNAH RIVER AREA. THE STORMS WILL MOVE RAPIDLY TO THE
EAST-NORTHEAST AT 40 TO 50 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...EVANS...THOMSON...MARTINEZ...BELVEDERE...EDGEFIELD...
SALUDA...MCCORMICK...JOHNSTON...LINCOLNTON...DEARING...TRENTON...
PARKSVILLE...WARD...PLUM BRANCH...MODOC...MURPHYS ESTATES...CLARKS
HILL AND WILLINGTON.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3393 8262 3401 8232 3397 8230 3402 8225
3397 8218 3398 8205 3395 8204 3396 8202
3411 8189 3413 8182 3362 8166 3339 8251
3364 8256 3366 8251 3365 8249 3382 8259
3386 8257 3386 8261
TIME...MOT...LOC 2218Z 241DEG 55KT 3363 8246
AWPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 5:21 PM EST | Special Weather Statement | CAE | Edgefield, McCormick | 39 min |
| Nov 30, 5:25 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 65 min |
| Nov 30, 6:06 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Newberry | 54 min |
| Nov 30, 6:30 PM EST | Tornado Warning | CAE | Lancaster | 17 min |
| Nov 30, 6:33 PM EST | Tornado Warning | CAE | Lancaster | 27 min |
| Nov 30, 6:59 PM EST | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.